Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Huntsville, AL

July 31, 2004Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 31, 2004, 5:20 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 5:20 AM CDT (10:20 UTC)
Expired
Jul 31, 2004, 8:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 311025
FFWHUN
ALC033-077-311315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 830 AM CDT

* AT 520 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL ACROSS WESTERN LAUDERDALE AND COLBERT 
COUNTIES. RADAR HAS ESTIMATED OVER TWO INCHES OF RAIN HAVE FALLEN 
ACROSS THE WATERLOO AND RIVERTON AREAS IN THE PAST HOUR. ANOTHER ONE 
TO TWO INCHES IS POSSIBLE OVER THE NEXT SEVERAL HOURS.  

* SOME LOCATIONS AFFECTED INCLUDE...
  CHEROKEE.
  WATERLOO.
  RIVERTON.
  AND AREAS ALONG THE NATCHEZ TRACE PARKWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3504 8776 3466 8776 3466 8822 3504 8822

$$ 

PB
2 follow-up statements
000 
WGUS74 KHUN 311133
FFSHUN
ALC033-077-311330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 AM CDT SAT JUL 31 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE AND COLBERT
COUNTIES UNTIL 830 AM CDT...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER LAUDERDALE AND COLBERT COUNTIES. 
RADAR ESTIMATES RAINFALL AMOUNTS OF BETWEEN TWO AND A HALF AND THREE 
INCHES HAVE FALLEN ACROSS THE AREA SINCE 530 AM. ADDITIONAL RAINFALL 
AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS CENTRAL AND 
EASTERN PORTIONS OF LAUDERDALE AND COLBERT COUNTIES OVER THE NEXT 
TWO HOURS...ESPECIALLY ALONG THE TENNESSEE RIVER.

WHILE NO REPORTS OF FLOODING HAVE BEEN RECEIVED IN THESE AREAS... 
FLASH FLOODING IS LIKELY...ESPECIALLY IN THE HILLY TERRAIN AND IN 
URBAN AREAS.

SOME CITIES AFFECTED THROUGH 830 AM CDT INCLUDE...
   UNDERWOOD-PETERSVILLE... TUSCUMBIA...FLORENCE...SHEFFIELD
   AND SURROUNDING LOCATIONS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3494 8753 3458 8755 3460 8800 3494 8800

$$ 

PB
000 
WGUS74 KHUN 311307
FFSHUN
ALC033-077-311330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CDT SAT JUL 31 2004

...FLASH FLOOD WARNING FOR LAUDERDALE AND COLBERT COUNTIES WILL 
EXPIRE AT 830 AM CDT...

AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL CONTINUED ACROSS THE WARNED AREA...BUT THE FLOOD 
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE 
SERIOUS THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING 
IS BEING ALLOWED TO EXPIRE.

AT 700 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER OVER WHITE PIKE 
ROAD IN CHEROKEE. OTHERWISE NO OTHER REPORTS OF FLOODING WERE 
RECEIVED BY THE NATIONAL WEATHER SERVICE IN HUNTSVILLE AT THIS TIME. 

REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3500 8722 3482 8728 3487 8751 3463 8752
      3464 8810 3501 8809

$$ 


SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:25 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 3:25 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 AM CDT SAT JUL 31 2004

.DISCUSSION...
AS THE UPPER TROUGH OVER THE CENTRAL CONUS CONTINUES EAST...
A SURFACE COLD FRONT CURRENTLY FROM SOUTHEAST MO INTO CENTRAL AR
WILL DRAG ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN
TONIGHT.

THE MAIN BAND OF PRECIPITATION IS ACTUALLY WELL AHEAD OF THE
FRONT...CURRENTLY FROM CENTRAL TN INTO NORTHEAST MS. A CLUSTER OF
HEAVY RAIN PRODUCING CELLS HAS ANCHORED OVER NORTHEAST MS...IN A
SURFACE CONVERGENCE ZONE OVERLAID BY AN AXIS OF DIVERGENT FLOW AT
300 MB.

THE PRECIP BAND WILL MOVE SLOWLY EAST THROUGH TODAY. MODELS INDICATE
THAT THE UPPER DIFLUENCE WILL CONTINUE EAST ACROSS OUR AREA...AND
THE PRECIPITABLE WATER VALUES ARE AROUND 2 INCHES. THUS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AS ALREADY INDICATED THE ZONE
FORECASTS.

FOR TIMING OF THE RAIN AND FRONTAL PASSAGE...THE GFS WAS USED WHICH
GAVE A COMPROMISE BETWEEN THE SLOWER NGM AND FASTER ETA. THE GFS
TIMING SUGGEST THAT RAIN WILL TAPER OFF THIS EVENING FROM WEST TO
EAST...BUT LINGER OVER NORTHEAST AL AND THE CULLMAN AREA INTO SUNDAY
AS THE FRONT SLOWS DOWN. CLOUDS WILL GRADUALLY DECREASE FROM NORTH
TO SOUTH THROUGH THE DAY SUNDAY.

BY MONDAY...THE UPPER FLOW ON THE NORTHEAST PERIPHERY OF A CLOSED
HIGH OVER THE DESERT SOUTHWEST BECOMES DIFLUENT. THIS SUGGESTS THE
POSSIBILITY OF UPSTREAM DEVELOPMENT OVER THE MIDWEST. THEREFORE...
THE CHANCE POPS FOR MONDAY AFTERNOON WILL BE KEPT. THE SLIGHT CHANCE
POPS FOR TUESDAY AND WEDNESDAY ALSO SEEMS REASONABLE GIVEN THE
PERSISTENT UPSTREAM PATTERN. THE AREA REMAINS UNDER NORTHWEST FLOW
THROUGH FRIDAY AS THE WESTERN RIDGE AMPLIFIES...AND TROUGHING
EXTENDS SOUTHWARD OVER THE EAST COAST STATES. FOR NOW...WE WILL
STICK WITH NO POPS THURSDAY AND FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    87  72  89  70 /  60  30  20  10
SHOALS        86  71  90  70 /  60  20  20  10
CULLMAN       88  73  89  71 /  60  30  30  10
FAYETTEVILLE  86  71  89  70 /  60  30  20  10
FT PAYNE      87  72  87  70 /  60  40  30  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT SAT JUL 31 2004

ALZ001>010-016-TNZ076-096-097-311800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. BECAUSE THE FRONT WILL BE
SLOW MOVING...THUNDERSTORMS WILL LIKELY MOVE ACROSS THE SAME AREAS AT
TIMES. THIS WILL LEAD TO LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF
THE TENNESSEE VALLEY...WITH ISOLATED FLOODING PROBLEMS POSSIBLE.

THE MOST LIKELY TIMEFRAME FOR HEAVY RAIN WILL BE THROUGH LATE MORNING
ACROSS NORTHWEST ALABAMA...EARLY TO MID AFTERNOON ACROSS CENTRAL
PORTIONS OF THE AREA...AND LATE AFTERNOON THROUGH EARLY EVENING
ACROSS THE EAST.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN CHANCES WILL DIMINISH ON SUNDAY AS THE SYSTEM MOVES EAST OF
THE AREA.  SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON
THROUGH MONDAY...BEFORE A RETURN TO MORE TYPICAL ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS BY THE MIDDLE OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH THE PERIOD.

PB

In the hours before

Special weather statement, Jul 31, 4:30 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT SAT JUL 31 2004

ALZ001-002-311100-
COLBERT-LAUDERDALE-
430 AM CDT SAT JUL 31 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS WESTERN
LAUDERDALE AND COLBERT COUNTIES...

A LINE OF THUNDERSTORMS WILL GRADUALLY DRIFT INTO NORTHWEST ALABAMA
EARLY THIS MORNING. THESE STORMS WILL MOVE TO THE NORTHEAST AND
AFFECT EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 6 AM.
RAINFALL AMOUNTS OF TWO TO THREE INCHES PER HOUR WILL BE POSSIBLE
WITH THESE STORMS. TOTAL RAINFALL IN EXCESS OF 3 INCHES WILL BE
LIKELY...ESPECIALLY NORTH OF HIGHWAY 72 AND WEST OF THE NATCHEZ TRACE
PARKWAY. THIS INCLUDES THE COMMUNITIES OF WRIGHT...WATERLOO AND
RIVERTON. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

THERE WILL BE THE POTENTIAL FOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DRIVERS SHOULD USE EXTREME CAUTION AND BE ALERT FOR
PONDING OF WATER. HYDROPLANING IS A SIGNIFICANT CONCERN...AND IT IS
EXTREMELY DIFFICULT TO SEE STANDING WATER ON ROADWAYS AT NIGHT.

STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS REGARDING
THIS HEAVY RAIN SITUATION.

PB

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.